On the hyperbolicity of small cancellation groups and one-relator groups

S. V. Ivanov, P. E. Schupp

Research output: Contribution to journalArticle

Abstract

In the article, a result relating to maps (= finite planar connected and simply connected 2-complexes) that satisfy a C(p)&zT(q) condition (where (p, q) is one of (3,6), (4,4), (6,3) which correspond to regular tessellations of the plane by triangles, squares, hexagons, respectively) is proven. On the base of this result a criterion for the Gromov hyperbolicity of finitely presented small cancellation groups satisfying non-metric C(p)&T(q)-conditions is obtained and a complete (and explicit) description of hyperbolic groups in some classes of one-relator groups is given: All one-relator hyperbolic groups with > 0 and ≤ 3 occurrences of a letter are indicated; it is shown that a finitely generated one-relator group G whose reduced relator R is of the form R = aT0aT1 . . . aTn-1, where the words Ti are distinct and have no occurrences of the letter a±1, is not hyperbolic if and only if one has in the free group that (1) n = 2 and T0T1-1 is a proper power; (2) n = 3 and for some i it is true (with subscripts mod 3) that TiTi+1-1TiTi+2 -1 = 1; (3) n = 4 and for some i it is true (with subscripts mod 4) that TiTi+1-1Ti+2Ti+3 -1 = 1.

Original languageEnglish (US)
Pages (from-to)1851-1894
Number of pages44
JournalTransactions of the American Mathematical Society
Volume350
Issue number5
DOIs
StatePublished - 1998

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'On the hyperbolicity of small cancellation groups and one-relator groups'. Together they form a unique fingerprint.

  • Cite this